|Is this regime OK?
Dec 14, 2002
Dear Dr. Cohen, I'm a 35yrs old man Hiv+ since 1994.Last year I started my HIV medication, when my CD4 reached 19 e my VL was >500.000 My Dr. put me on Norvir (100mg twice a day), Fortovase (800mg. twice a day), Epivir (150mg twice a day) and Zerit (40mg. twice a day). My VL went undetectable after few months and my CD4 up to 221 (my last results). My cholesterol and triglycerides are pretty high. In the past few months I noticed some swollen veins and I'm losing fat in my cheeks. I'm afraid this it can getting worse. I've tried to switch Zerit with Ziagen because according to my Dr. Zerit can be the cause of my facial wasting.Unfortunately, I belong to the 5% of the people who cannot take Abacavir... I went to the internet to find some helpful information about switching to an appropriate regime.. I came out with Sustiva e Combivir instead of the whole regime I'm actually on. Do you think it's a good one? If not, what would you suggest? I do not have any other side effect. Do you think I should switch? I would like to take this opportunity to thank you for all the work you do. Thanks a lot Dr. Cohen
| Response from Dr. Cohen
And Thanks back.
The condition you describe is something called lipoatrophy - or the loss of fat in the face and elsewhere. It occurs in too many people on these meds and as a result there is much discussion and research to understand what we can do about it. The factors that influence who gets this include the Cd4 counts when starting - those who started treatment with lower CD4s appear to have this condition more often when starting meds than those who started at higher counts - suggesting that there is damage done by untreated HIV that makes this condition more likely after starting. However - given that you cannot go back in time and start meds at higher counts - the med choice is the one factor you can now control.
And you are correct -the research done so far does suggest that a change from Zerit/d4T to abacavir has been shown in studies to allow a reversal of this fat loss - although it is slow. But if you are in the 5% who cannot take abacavir, then we need alternatives. What are they? Well here is where we start guessing a bit since the best studies we have were done with the one change you mention.
There is information to suggest that AZT might allow some reversal when stopping d4T so the combination you mention has that feature in it, as Combivir is the combination of AZT and 3TC/epivir. However we also have a recent study showing that people who started on combivir/sustiva did develop this fat loss although at a slower rate than seen in other combinations. So while it might help it may be only a temporary gain.
So here is where we start guessing. The same test tube tests that predicted that abacavir would be a good choice also suggest that the new drug tenofovir/viread would be similarly safe to try - but we still have no studies done to see how well this will work. But that one is being used a lot while we wait for the studies to see how well that switch will work. As the reversal is slow in most everyone it is fair to say that no matter what change you make it is difficult to notice anything in the first few months so this will require patience...
Another observation is that the combination of using both nucleoside antivirals (Zerit, epivir and these others) in combination with protease inhibitors (like saquinavir/fortovase) have this condition more than other combinations. So - for example there is some reason to believe that a combination using two nucleosides and a nonnucleoside like Sustiva is better than using a PI here.
Now for the complex part. Combinations of only two PIs - such as Kaletra/Fortovase might be better here than a combo based on nucleosides at all since it is not yet clear how much this is linked to all members of this drug class - so a dual PI combo or even a PI plus a nonnuke combo, such as Sustiva with the boosted fortovase/ritonavir that you are taking could be of interest.
Finally there is work going on just using cheek injections with a product called "newFill" that allows someone to look as well as the numbers suggest you should. It however has only limited availability...
So what to do? Well in your circumstance - and I don't know where you are - the simplest choice would be to use tenfovir instead of the zerit and keep with the other meds. AZT, such as in the combivir you mentioned, would be a second choice. While we don't know how well this substitutions will work for you, there is reason to suspect it could help. The other part you can do is to stop the PI and use Sustiva instead as you mentioned - getting your viral load suppressed on the first combo means all the meds can still work well for you - since you don't have any resistance in the way. And studies that switch someone from a PI to a drug like Sustiva have shown continued viral control assuming you are not in the 5% who cannot tolerate sustiva... As mentioned - another choice is to stop both epivir and zerit and use either Sustiva or Kaletra instead with the fortovase/ritonavir - as this avoids the nucleoside class of drugs - which as mentioned is most associated with this side effect. Note that if you do go with Sustiva/Fortovase you might need to use 200 mg ritonavir twice a day to ensure you get good fortovase levels...
Complex I know. Lots of options given we are still learning. But hopefully you'll find something here of help to you while the field will answer the questions through ongoing and much needed research...
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.